This site is intended for health professionals only!

Published on 4 May 2011

Share this story:

Thyroid medication warning issued

teaser

Elderly people have been warned that taking “excessive” medication for thyroid problems can raise their risks of suffering fractures.

Researchers writing in the British Medical Journal said that taking too much of the synthetic version of the hormone thyroxine can raise the risk of fractures. Doses of the hormone – given to people whose thyroid glands produce too little naturally – may need to be reduced as people get older, according to the study.

One in five older people are thought to be receiving treatment for under-active thyroid glands, a condition known as hypothyroidism. Patients require regular checks in order to ensure they are on the correct dose, but many received unchanged treatment well into later life.

This can lead to an over-active thyroid, the opposite problem, developing, as a result of too much thyroxine treatment. The risk of fractures is particularly noted in older women, according to the Women’s College Research Institute in Toronto.

The study, which examined 213,500 people aged over 70 who have had one prescription for levothyroxine at least between 2002 and 2007. At least one fracture was suffered by just over 10% of those studied, a total of 22,236. People who were on thyroxine treatment, or who had recently stopped taking it, were shown to be at a much higher risk of suffering fractures.

Lead researcher Dr Lorraine Lipscombe said it suggested that levels of the medication required closer monitoring among the “vulnerable” group.

Copyright © Press Association 2011

British Medical Journal



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: